North Carolina, 2010Damaging Wind in North Carolina, June 14, 2010
June 14, 2010 · NWS ILM · 1 event in 1 county or zone
A large cluster of thunderstorms intensified lee of the Appalachians during the late afternoon. The cold pool associated with these thunderstorms gusted out ahead of the storms and accelerated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms intensified lee of the Appalachians during the late afternoon. The cold pool associated with these thunderstorms gusted out ahead of the storms and accelerated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 14, 6:36 PM EST, 24 minutes earlier.
Area forecast discussion, Jun 14, 6:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
736 PM EDT MON JUN 14 2010
.SYNOPSIS...
VERY HOT DAYTIME TEMPERATURES WILL PERSIST THROUGH TUESDAY OVER
THE EASTERN CAROLINAS AS AN UPPER RIDGE REMAINS ANCHORED OVER THE
REGION. THUNDERSTORM CHANCES WILL INCREASE TUESDAY AND WEDNESDAY
AS A WEAK FRONTAL BOUNDARY STALLS ACROSS THE AREA. THE BOUNDARY
WILL PERSIST THROUGH FRIDAY. BERMUDA HIGH PRESSURE WILL RETURN FOR
THE UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...HEAT ADVISORY CONTINUES WITH VALUES HOVERING
JUST NEAR CRITERIA IN ALMOST ALL AREAS. WILL CONTINUE ADVISORY
THROUGH 0000 UTC. THE REMAINDER OF THE FORECAST CONCERNS THE
POSSIBILITY OF CONVECTION. NOTHING AS OF YET ALTHOUGH THE CUMULUS
FIELD IS EXTENSIVE. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE
EVENING ALTHOUGH FORCING IS LIMITED AND GENERALLY CONFINED TO
AREAS TO THE NORTHEAST WHERE A SUBTLE SHORTWAVE RESIDES. THE GFS
IS SHOWING DECENT COVERAGE BY 1200 UTC TUESDAY MORNING. A VERY
SUBTLE AREA OF 700MB FRONTOGENESIS SEEMS TO BE RESPONSIBLE FOR
THIS. THE NAM DOES NOT HAVE THIS OVER OUR AREA ALTHOUGH IT DOES
HAVE SOME ACTIVITY TO THE WEST. WILL SHOW A MINIMUM OF POPS AROUND
0600 UTC WITH A SLIGHT INCREASE TOWARD MORNING TO ADDRESS THIS
UNCERTAINTY. THE COOLER...RELATIVELY SPEAKING...MAV NUMBERS APPEAR
TO BE HANDLING THIS HEATWAVE BETTER AND OPTED FOR THESE FOR
OVERNIGHT LOWS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MAY NEED TO ISSUE ANOTHER HEAT ADVISORY...THIS
TIME FOR ONLY OUR SC COUNTIES...ON TUESDAY AS UPPER RIDGE
MAINTAINS DOMINANCE OVER THE EASTERN CAROLINAS. RIDGE WILL BECOME
SUPPRESSED ON WEDNESDAY AS AN UPPER LEVEL DISTURBANCE PASSES WELL
TO THE NORTH...ALLOWING MAXIMUM TEMPERATURES TO STAY A COUPLE
DEGREES EITHER SIDE OF 90. FOR TUESDAY....MID 90S WILL BE MORE OF
THE RULE. IT WILL CONTINUE TO BE UNCOMFORTABLY HUMID WITH DEW
POINTS IN THE 70S AND PRECIPITABLE WATER VALUES WILL INCREASE TO
OVER 2 INCHES BY TUESDAY EVENING. BETTER CHANCES OF CONVECTION ON
TUESDAY THAN TODAY...BUT LARGE SCALE SUBSIDENCE UNDER THE UPPER
RIDGE WILL KEEP POPS IN THE CHANCE CATEGORY AND WITH A CONVECTIVE
TEMPERATURE OF AROUND 95 DEGREES IT WILL TAKE A WHILE TO GET
THINGS GOING. CONVECTION IN THE AFTERNOON WILL IN ADDITION BE
AIDED BY A WEAK FRONTAL BOUNDARY...ONE HESITATES TO CALL IT A COLD
FRONT...AS IT DROPS OVER THE CAPE FEAR REGION. BETTER CHANCES OF
CONVECTION ON WEDNESDAY AS THIS BOUNDARY WILL REMAIN DRAPED
ACROSS THE AREA...SERVING AS A FOCUS FOR ACTIVITY...AND AS THE
UPPER RIDGE BREAKS DOWN. THIS WILL ALLOW CONVECTION TO FIRE OFF
EARLIER IN THE DAY THAN TUESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 PM MONDAY...LAST COUPLE GFS RUNS SHOW A SLIGHT BREAKDOWN
IN THE RIDGING ALOFT ALONG THE EAST COAST...AND EVEN DEVELOP A NW
UPPER FLOW FRIDAY INTO SATURDAY. THIS UPPER FLOW IS STILL QUITE
WEAK SO EVEN IF A BOUNDARY DOES CROSS THE AREA...WE CAN ONLY
EXPECT A SLIGHT CHANGE IN AIRMASS. BIGGEST CHANGE IN THE MODELS IS
THE AMOUNT OF MID AND UPPER-LEVEL DRYING...WHICH COULD
SUBSTANTIALLY LIMIT POPS. HAVE HELD ONTO A LOW CHANCE POP THURSDAY
AHEAD OF THE WEAK SFC FRONT...BUT AFTER THAT IT TRENDS MORE TOWARD
SLIGHT CHANCE BY DAY AND DRY BY NIGHT WITH THE LACK OF MID-LEVEL
MOISTURE. TEMPS SEVERAL DEGREES COOLER THAN WHAT WE ARE GETTING IN
THE EARLY PART OF THE WEEK...BUT WILL CONTINUE TO BE SLIGHTLY
ABOVE NORMAL WITH DAYTIME HIGHS IN THE 90S BEING COMMONPLACE
INLAND...AND LOWS BOTTOMING OUT AROUND 70...WITH SOME LOWER/MID
70S ALONG THE BEACHES.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...MODERATE CONFIDENCE FORECAST THROUGH THE VALID PERIOD
WITH SCATTERED CONVECTION AND FOG POTENTIAL BEING THE LIMITING
FACTORS.
FAIRLY WELL DEVELOPED LINE OF CONVECTION IS CURRENTLY MOVING SE INTO
THE CWA AND WILL LIKELY AFFECT ALL TERMINALS THROUGH THE NEXT FEW
HOURS. HAVE TRIED TO TIME THIS LINE IN THE TAFS...AND BELIEVE TS
WILL AFFECT LBT BY 00Z...MOVING SE INTO THE COASTAL TERMINALS BY
02Z. BIGGEST THREAT WITH THIS LINE WILL BE BRIEF STRONG WINDS AND
HEAVY RAIN REDUCING VSBYS. EXPECT A SHORT WINDOW OF TS...WITH A
PERIOD OF RAIN BEHIND THE LINE. ONCE THIS MOVES THROUGH CONDITIONS
SHOULD IMPROVE RAPIDLY TO VFR WITH ONLY SCT CIRRUS BEHIND THE
CONVECTION.
HAVE NOT INTRODUCED FOG TO ANY TERMINAL TONIGHT...BUT WILL UPDATE IF
NECESSARY AT 06Z ISSUANCE. WINDS SHOULD REMAIN PREDOMINATELY FROM
THE N/NW THROUGH THE OVERNIGHT. THIS SHOULD HELP KEEP THE COLUMN
RELATIVELY DRY AND LIMIT MUCH IN THE WAY OF FOG. HAVE MODERATE
CONFIDENCE IN THIS SINCE SIMILAR CONDITIONS OCCURRED LAST NIGHT. THE
CAVEAT TO THIS WILL BE HOW MUCH RAIN FALLS AT THE TERMINALS TO HELP
SATURATE THE LOWEST LEVELS. SHOULD HAVE A BETTER HANDLE ON THIS AT
06Z ISSUANCE. FOR NOW AM COMFORTABLE NOT INTRODUCING FOG THOUGH.
SIMILAR DAY ON TAP FOR TUESDAY WITH VFR THE RULE THROUGH THE DAY
WITH LIGHT WINDS FROM THE EAST AND SCATTERED CONVECTION DEVELOPING
IN THE AFTN/EVE. BEST CHANCE FOR CONVECTION TUESDAY WILL BE LBT/ILM
WHICH IS CLOSER TO A SURFACE BOUNDARY...BUT WILL FOCUS ON THIS MORE
SPECIFICALLY ONCE CONVECTION DIES OUT TONIGHT.
EXTENDED OUTLOOK...MEDIUM CONFIDENCE DIURNAL CONVECTION EACH DAY
THROUGH FRIDAY. VFR SATURDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SURFACE TROUGH REMAINS PINNED ALONG THE COAST
THIS AFTERNOON WITH A WEAK WESTERLY FLOW INLAND SANS THE SEABREEZE
AND SOUTHWEST FLOW ACROSS THE WATERS. THIS WILL CONTINUE THROUGH
THE OVERNIGHT HOURS IN A 10-15...CLOSER TO 10 KNOT RANGE.
SEAS...PRIMARILY COMPOSED OF WIND WAVES WILL CONTINUE IN THE 2-3
FOOT RANGE.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...WEAK AND ILL DEFINED PRESSURE PATTERN ON
TUESDAY WILL KEEP WINDS LIGHT AND SEAS IN THE 2 FT RANGE. WINDS
WILL PICK UP TO 10 TO 15 KTS FROM THE SW LATER ON
WEDNESDAY...BUILDING SEAS ABOUT A FOOT BY EVENING.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 PM MONDAY...BENIGN MARINE CONDITIONS EXPECTED THRU THE
EXTENDED WITH WIND SPEEDS REMAINING BELOW 15 KT AND SEAS GENERALLY
2-3 FT. WILL START OUT WITH SW FLOW AHEAD OF A TROF OR WEAK FRONT
INLAND ON THURSDAY. MODEST NW FLOW ALOFT WILL BE SUFFICIENT TO
PUSH THE FRONT INTO THE COASTAL WATERS BUT NOT MUCH FARTHER THAN
THAT. EXPECT A SHORT-LIVED WIND SHIFT TO THE NORTH EARLY
FRIDAY...BUT QUICKLY COMING BACK AROUND TO A S/SE DIRECTION AS THE
SEABREEZE BECOMES A BIGGER PLAYER THAN ANY SYNOPTIC GRADIENT.
LIGHT SOUTHERLY FLOW WILL REMAIN ENTRENCHED ON SATURDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ017-023-024-
032>034-039-046.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096-097-
099>101.
MARINE...NONE.
&&
SYNOPSIS...REK
NEAR TERM...SHK
SHORT TERM...REK/III
LONG TERM...RAS
AVIATION...JDW
MARINE...ALLHazardous weather outlook, Jun 14, 5:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT MON JUN 14 2010
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-152215-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
608 PM EDT MON JUN 14 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THUNDERSTORMS THIS EVENING WILL PRODUCE EXCESSIVE LIGHTNING...
GUSTY WINDS AND HEAVY RAIN. AN ISOLATED STRONG THUNDERSTORM MAY
BRIEFLY REACH SEVERE LEVELS WITH THE PRIMARY RISK BEING DAMAGING
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-152215-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
608 PM EDT MON JUN 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Jun 14, 5:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
651 PM EDT MON JUN 14 2010
NCZ087-SCZ017-023-024-142345-
ROBESON-MARLBORO-DILLON-DARLINGTON-
651 PM EDT MON JUN 14 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA AFTER 715 PM EDT...
AT 649 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE...ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF RAEFORD TO 11 MILES SOUTHWEST
OF WADESBORO...MOVING SOUTH AT 30 MPH.
THE GUST FRONT FROM THESE THUNDERSTORMS WILL BE CAPABLE OF WIND
GUSTS IN EXCESS OF 40 MPH. THE THUNDERSTORMS WILL PRODUCE FREQUENT
LIGHTING. AS THE THUNDERSTORMS PUSH THROUGH THE AREA...A PERIOD OF
HEAVY RAIN WILL OCCUR.
THE STRENGTH OF THESE THUNDERSTORMS ARE BEING MONITORED...SO STAY
TUNED AS THE NATIONAL WEATHER SERVICE MAY BE ISSUING SEVERE
THUNDERSTORM WARNINGS SHORTLY.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...
DARLINGTON...DILLON...HARTSVILLE...LUMBERTON...RED SPRINGS...ALMA...
AUBURN...BARKER TEN MILE...BARNESVILLE...BINGHAM AND BROWNSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. STAY AWAY FROM WINDOWS AND DOORS, AND STAY OFF
PORCHES.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3469 7880 3445 7893 3429 7912 3428 7959
3431 7966 3412 8013 3421 8011 3442 8020
3449 8004 3450 7989 3462 7979 3469 7988
3477 7994 3481 7992 3481 7967 3464 7945
3477 7934 3484 7934 3484 7918 3496 7903
RJDLocal storm report, Jun 14, 6:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT MON JUN 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 9 NNW BENNETTSVILLE 34.76N 79.73W
06/14/2010 MARLBORO SC EMERGENCY MNGR
EM REPORTS MULTIPLE TREES AND POWER LINES DOWN NEAR THE
INTERSECTION OF AARON TEMPLE CHURCH ROAD AND OLD WIRE
ROAD. DAMAGE OCCURRED BETWEEN 710 AND 712 PM.
&&
WEISSLocal storm report, Jun 14, 6:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 PM EDT MON JUN 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 E WALLACE 34.71N 79.82W
06/14/2010 MARLBORO SC PUBLIC
PUBLIC REPORTS SEVERAL LARGE TREES DOWN ALONG ENGLISH
ROAD. DAMAGE OCCURRED BETWEEN 710 AND 712 PM.
&&
WEISSThunderstorm Wind, Robeson
- When
- June 14, 7:00 PM EST to 7:02 PM EST
- Where
- Robeson County, 1.3 mi SSE of East Lumberton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.602, -78.962
Several large pine trees were snapped at the intersection of E 5th Street and Snake Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 20101 death · 136 injured · $6.1 million · 56 kt wind · 10 events
- Heat in Alabama, June 14, 20101 death · 1 event
- Hail and Damaging Wind in Indiana, June 14, 2010$2.6 million · 4.25 in hail · 2 events
- Tornado and Hail in Texas, June 14, 2010$575,000 · EF0 · 22 events
- Tornado and Flash Flooding in Texas, June 14, 2010$308,000 · EF0 · 18 events
- Flooding and Hail in Indiana, June 14, 2010$85,000 · 63 kt wind · 39 events
- Flooding in Illinois, June 14 to 17, 2010$500,000 · 2 events
- Flooding in Iowa, June 14 to 27, 2010$500,000 · 2 events
- Flood in Iowa, June 14 to 30, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strike in North Carolina, June 14, 2010$160,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in Kentucky, June 14 to 15, 2010$148,000 · 1 in hail · 17 events
- Damaging Winds in North Carolina, June 14, 2010$80,000 · 60 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234497.